Question 1 A 42-year-old man is being treated for a peptic ulcer with ranitidine (Zantac) taken PO at bedtime. Even though few adverse effects are associated with this drug, one common adverse effect that can be severe is
C) dry mouth
D) heart palpitations
Question 2 A patient on 5-FU calls the clinic and reports that he has between five and seven loose bowel movements daily. The nurse will instruct the patient to
A) treat the diarrhea with OTC medications
B) avoid protein-rich foods
C) avoid grapefruit and grapefruit juice
D) notify the clinic if the stools are black or if there is evidence of blood
Question 3 A patient has been prescribed a histamine-2 (H2) receptor antagonist for the treatment of GERD. Why are H2RAs more effective than H1 receptor antagonists in the treatment of diseases of the upper GI tract?
A) H2RAs have a longer duration of action and fewer adverse effects than H1RAs
B) The parietal cells of the stomach have H2 receptors but not H1 receptors
C) H2RAs may be administered orally and in an outpatient environment but H1RAs require intravenous administration
D) H2 receptors in the upper GI tract outnumber H1 receptors by a factor of 2:1
Question 4 To maximize the therapeutic effect of diphenoxylate HCl with atropine sulfate, the nurse will instruct the patient to take the medication
A) once a day
B) twice a day
C) every 2 hours
D) four times a day
Question 5 A 22-year-old male college senior has lived with a diagnosis of Crohn’s disease for several years and has undergone several courses of treatment with limited benefit. Which of the following targeted therapies has the potential to alleviate the symptoms of Crohn’s disease?
A) Tositumomab plus 131I (Bexxar)
B) Muromonab-CD3 (Orthoclone OKT3)
C) Infliximab (Remicade)
D) Eculizumab (Soliris)
Question 6 A patient has been prescribed rabeprazole (Aciphex). It will be important for the nurse to assess the patient’s drug history to determine if the patient is taking which of the following drugs?
D) Dicyclomine hydrochloride
Question 7 An adult patient who has been diagnosed with a rectal tumor is scheduled to begin treatment with cisplatin. The nurse has conducted patient teaching about the possibility of nausea and vomiting. In order to reduce the patient’s risk of severe nausea, the nurse should
A) place the patient on a low-residue diet
B) ensure that the patient is NPO from midnight prior to receiving the drug
C) administer a combination of antiemetics prior to the administration of the drug
D) encourage the patient to request antiemetics if the nausea becomes unbearable
Question 8 It is determined that a patient, who is in a hepatic coma, needs a laxative. Lactulose is prescribed. Which of the following should the nurse monitor to assess the efficacy of the lactulose therapy?
A) Water levels in the colon
B) Oncotic pressure in the colon
C) Blood ammonia levels
D) Relief from symptoms
Question 9 A 60-year-old man has scheduled a follow-up appointment with his primary care provider stating that the omeprazole (Prilosec) which he was recently prescribed is ineffective. The patient states,“I take it as soon as I feel heartburn coming on, but it doesn’t seem to help at all.” How should the nurse best respond to this patient’s statement?
A) “It could be that Prilosec isn’t the right drug for you, so it would be best to talk this over with your care provider.”
B) “Prilosec won’t really decrease the sensation of heartburn, but it is still minimizing the damage to your throat and stomach that can be caused by the problem.”
C) “Prilosec will help your heartburn but it’s not designed to provide immediate relief of specific episodes of heartburn.”
D) “A better strategy is to take a dose of Prilosec 15 to 30 minutes before meals or drinks that cause you to get heartburn.”
Question 10 A 33-year-old woman has irritable bowel syndrome (IBS). The physician has prescribed simethicone (Mylicon) for her discomfort.Which of the following will the nurse monitor most closely during the patient’s drug therapy?
A) Drug toxicity
C) Increased abdominal pain and vomiting
D) Increased urine output
Question 11 Mr. Tan is a 69-year-old man who prides himself in maintaining an active lifestyle and a healthy diet that includes adequate fluid intake. However, Mr. Tan states that he has experienced occasional constipation in recent months. What remedy should be the nurse’s first suggestion?